Excessive Heat, Clay
- When
- June 16, 11:00 AM CST to 5:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Heat Indices of 110 degrees or greater.
The combination of high humidity and hot temperatures provided for dangerous heat indices along and west of the Mississippi River.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
The combination of high humidity and hot temperatures provided for dangerous heat indices along and west of the Mississippi River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 9:53 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1053 AM CDT THU JUN 16 2016
.UPDATE...
Updated for excessive heat warning and an expansion of the heat
advisory.
&&
.DISCUSSION...
Heat indices climbing faster than yesterday ATT with a majority of
the region along the Mississippi river and west expected to
surpass 110 degrees this afternoon. Likewise higher dewpoints
along the Tennessee river and into Northeast Mississippi should
allow this region to easily reach heat indices of 105 to 109
degrees. So have issued an excessive heat warning and expanded
the heat advisory eastward through 7pm. Tonight a heat advisory
will continue over the southwest delta counties.
JAB
&&
.PREV DISCUSSION... /issued 629 AM CDT THU JUN 16 2016/
UPDATE...
Updated for 12Z Aviation Discussion below.
PREV DISCUSSION... /issued 458 AM CDT THU JUN 16 2016/
DISCUSSION...Water Vapor satellite trends overnight show a
Mesoscale Convective Vortex (MCV) over eastern Kansas. Meanwhile,
a boundary appears to be present across Eastern Arkansas and
perhaps being influenced by the decaying convective activity over
Southern Missouri. Consequently, KNQA WSR-88D radar trends show
isolated showers and thunderstorms from Walnut Ridge to Wynne
Arkansas. As of 4 AM CDT, temperatures across the Mid-South range
from the upper 60s to around 70 degrees near the Tennessee River,
and 70s along and west of the Mississippi River. Heat advisory
concerns along with strong to severe thunderstorm potential will
remain the predominant forecast challenges in this morning's
forecast issuance.
An upper level ridge centered over the Southern Plains is expected
to build into the Lower Mississippi Valley. The Mid-South will be
on the eastern periphery of this upper level ridge axis and a
potential will exist for isolated shower and thunderstorm
development this morning mainly along and west of the Mississippi
River and across portions of North Mississippi this afternoon.
Temperatures are expected to be warmer than yesterday with highs
rising into the middle to upper 90s. Surface dewpoints are
anticipated to gradually recover from last night's convective
activity. This is expected to result in Heat Index Values rising
to between 104 to 109 degrees across the Heat Advisory Area. No
changes in coverage were made to the advisory but will be
monitored throughout the day for any potential expansion,
especially across portions of Northeast Mississippi.
A back door cold front is expected to push into the Lower
Mississippi Valley later tonight into Friday. Isolated to
scattered showers and thunderstorms are possible especially across
areas north of I-40 with chances gradually shifting along and
south of the I-40 corridor on Friday. A few isolated to severe
thunderstorms are possible with damaging winds and localized flash
flooding from heavy rainfall are possible with the stronger
storms. At this time, I've decided to hold off on extending the
advisory in time/coverage into Friday given some uncertainty
associated with potential convective activity with this front.
Models indicate this front will push south of the forecast area
this weekend with shower/thunderstorm chances diminishing as
slightly cooler and drier air filters into the area. Long term
models for mid to late next week indicate a potential for a period
of active weather across the Mid-South as another front will drop
into the Lower Mississippi Valley and the area will be under the
influence of northwest flow aloft. This will increase the
potential for showers and thunderstorms perhaps associated with
MCS activity. Rain chances will have to be adjusted accordingly in
subsequent forecasts if this long term solution verifies.
CJC
&&
.AVIATION...
12Z TAFs
VFR to prevail today with high density altitudes from the heat and
humidity. Lower but still non-zero TSRA chances today.
A few storms may affect JBR toward sunrise Friday, associated
with a cold frontal passage and weak disturbance embedded in
northwest flow aloft.
PWB
&&
.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 7 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Heat Advisory from 7 PM this evening to 7 PM CDT Friday for
Crittenden-Cross-Lee AR-Phillips-St. Francis.
MO...Excessive Heat Warning until 7 PM CDT this evening for Dunklin-
Pemiscot.
MS...Excessive Heat Warning until 7 PM CDT this evening for Coahoma-
DeSoto-Tunica.
Heat Advisory from 7 PM this evening to 7 PM CDT Friday for
Coahoma-DeSoto-Tunica.
Heat Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-
Tippah-Tishomingo-Union.
Heat Advisory until 7 PM CDT Friday for Lafayette-Marshall-
Panola-Quitman-Tallahatchie-Tate-Yalobusha.
TN...Excessive Heat Warning until 7 PM CDT this evening for
Lauderdale-Shelby-Tipton.
Heat Advisory from 7 PM this evening to 7 PM CDT Friday for
Shelby.
Heat Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.
Heat Advisory until 7 PM CDT Friday for Fayette.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1037 AM CDT THU JUN 16 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171745- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1037 AM CDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT FOR THE MIDSOUTH TODAY...AND FOR PORTIONS OF THE AREA TONIGHT. AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM IS POSSIBLE OVER PORTIONS OF THE MIDSOUTH THIS AFTERNOON AND TONIGHT. DAMAGING WINDS IS THE PRIMARY THREAT FOR ANY THUNDERSTORM THAT REACHES SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HEAT ADVISORY IS IN EFFECT FOR THE SOUTHWEST MIDSOUTH COUNTIES ON FRIDAY. THIS AREA MAY NEED TO BE EXPANDED TO INCLUDE ALL OF NORTH MISSISSIPPI. A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS A COLD FRONT SLOWLY MOVES THROUGH THE LOWER MISSISSIPPI VALLEY. DAMAGING WINDS IS THE PRIMARY THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JAB
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
730 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 5 NE SAMBURG 36.43N 89.29W
06/15/2016 E1.00 INCH OBION TN EMERGENCY MNGR
SPOTTER ON TWIITER SENT PICTURE OF QUARTER SIZED HAIL
NEAR SAMBURG.
0335 PM TSTM WND DMG 2 W MARTIN 36.34N 88.89W
06/15/2016 WEAKLEY TN PUBLIC
TREES DOWN ON HOUSES AND CARS AT HWY 431 AND CAPPS ROAD.
TIME APPROXIMATE.
0352 PM TSTM WND DMG UNION CITY 36.42N 89.05W
06/15/2016 OBION TN PUBLIC
TREES DOWN ALL OVER THE KEN-TENN HWY IN UNION CITY AND
WEST HWY 22 AND SHAWTOWN RD
0403 PM TSTM WND DMG 5 WNW MARTIN 36.37N 88.94W
06/15/2016 WEAKLEY TN PUBLIC
MULTIPLE TREES DOWN ON CYPRESS CREEK ROAD
0408 PM TSTM WND DMG 3 E CAMDEN 36.06N 88.05W
06/15/2016 BENTON TN AMATEUR RADIO
TREE DOWN ACROSS POWER LINE
0411 PM TSTM WND DMG 5 N CAMDEN 36.14N 88.10W
06/15/2016 BENTON TN EMERGENCY MNGR
TREES AND POWER LINES DOWN BETWEEN CAMDEN AND EVA. TIME
APPROXIMATE
0425 PM TSTM WND DMG 1 W CAMDEN 36.06N 88.12W
06/15/2016 BENTON TN EMERGENCY MNGR
TREES BLOCKING ROADWAY ON DIVIDER...NATCHEZ
TRACE...STIGALL ROAD AND HIGHWAY 70 AND FLATWOOD ROADS
WEST OF CAMDEN.
0450 PM TSTM WND DMG UNION CITY 36.42N 89.05W
06/15/2016 OBION TN PUBLIC
MANY TREES REPORTED DOWN IN OBION COUNTY.
0528 PM NON-TSTM WND GST IMBODEN 36.20N 91.18W
06/15/2016 E55.00 MPH LAWRENCE AR TRAINED SPOTTER
50 TO 60 MILE AN HOUR WIND
0623 PM HAIL OAK GROVE HEIGHTS 36.13N 90.52W
06/15/2016 E1.00 INCH GREENE AR PUBLIC
0722 PM TSTM WND GST 4 W JOINER 35.51N 90.22W
06/15/2016 M64.00 MPH MISSISSIPPI AR TRAINED SPOTTER
0800 PM HAIL 7 N HAYTI 36.33N 89.75W
06/15/2016 E0.88 INCH PEMISCOT MO PUBLIC
0815 PM TSTM WND DMG GERMANTOWN 35.09N 89.79W
06/15/2016 SHELBY TN PUBLIC
TREES DOWN
0825 PM TSTM WND DMG CAYCE 34.96N 89.62W
06/15/2016 MARSHALL MS TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&
MRMThe national radar mosaic for the moment the first event began.
12 excessive heat. Local standard time, as filed.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643220, 643222, 643223, 643224, 643225, 643226, 643227, 643228, 643229, 643231, 643232, 644965.